Prime and composite Laurent polynomials

Research output: Contribution to journalArticlepeer-review

27 Scopus citations


In the paper [J. Ritt, Prime and composite polynomials, Trans. Amer. Math. Soc. 23 (1922) 51-66] Ritt constructed the theory of functional decompositions of polynomials with complex coefficients. In particular, he described explicitly polynomial solutions of the functional equation f (p (z)) = g (q (z)). In this paper we study the equation above in the case where f, g, p, q are holomorphic functions on compact Riemann surfaces. We also construct a self-contained theory of functional decompositions of rational functions with at most two poles generalizing the Ritt theory. In particular, we give new proofs of the theorems of Ritt and of the theorem of Bilu and Tichy.

Original languageEnglish
Pages (from-to)693-732
Number of pages40
JournalBulletin des Sciences Mathematiques
Issue number7
StatePublished - 1 Oct 2009


  • Decompositions of Laurent polynomials
  • Decompositions of rational functions
  • Ritt's theorems

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Prime and composite Laurent polynomials'. Together they form a unique fingerprint.

Cite this